Adverse drug reactions account for 5% of hospital admissions and occur in 18% of hospitalized patients.
Causes an interstitial pneumonitis that may lead to fibrosis (10-20% of patients receiving bleomycin.)
Factors which increase the risk of bleomycin-induced pulmonary toxicity.
- Age (>70 yrs), dose, route of administration, radiation therapy, 02 therapy, renal function, other chemotherapeutic agents.
Symptoms include dyspnea, cough, fever.
CXR: Basilar reticular or fine nodular changes.
Diagnosis: Diffuse uptake on gallium scan; neutrophils on BAL; transbronchial biopsy (diagnosis made in setting of compatible clinical, radiologic and/or histologic findings).
Therapy: Reduce Fi02 if possible, trial of corticosteroids.
Injury mediated by both direct and indirect mechanisms.
Greater risk of toxicity with daily maintenance dose of more than 400 mg.
Acute and subacute forms exists; occasionally fulminant course with ARDS.
Symptoms include dyspnea and occasionally cough, fever, and chest pain.
CXR: Diffuse interstitial changes; sometimes upper lobe predilection.
PFT's: Decreased DLCO; reduced volumes.
Histology: Alveolar septal thickening with inflammatory cells, intra-alveolar foam macrophages.
Diagnosis: Usually by exclusion; compatible clinical picture.
Discontinue amiodarone and switch to alternative antiarrhythmic agent
Corticosteroids for severe cases.
Other drugs which may cause interstitial pneumonitis/fibrosis: alkylating agents
Other drugs which may cause hypersensitivity pneumonitis:
Drugs which may cause noncardiac pulmonary edema
Results in pneumonitis or fibrosis.
Pneumonitis generally appears between 2 to 6 months after radiation; steroids may benefit if given early.
Fibrosis appears between 6 to 12 months after radiation; may progress to respiratory failure; steroids usually not helpful.